See What HealthDay Can Do For You
Contact Us

Painkillers May Have Caused Limbaugh's Deafness

Abuse of Vicodin has been linked to hearing loss in others

THURSDAY, Oct. 16, 2003 (HealthDayNews) -- Could a common painkiller have contributed to Rush Limbaugh's well-known hearing loss?

Research findings suggest the radio talk-show host's apparent addiction to Vicodin could be the culprit behind his mysterious attack of deafness two years ago.

Doctors over the past several years have reported dozens of cases of Vicodin addicts who became deaf and, in some cases, only regained their hearing with the help of cochlear implants such as the ones received by Limbaugh.

"It's pretty clear that there is this association," says Dr. Jeffrey Harris, an ear specialist at the University of California, San Diego Medical School. "The ear is sensitive to drugs, and this particular association with Vicodin has become more relevant as people are getting their hands on it as a recreational drug."

However, the full extent of the problem isn't known, and researchers aren't sure how painkillers may harm the ear in the first place.

The possible connection between drug abuse and Limbaugh's hearing loss in 2001 surfaced after news reports this month revealed that the talk-show host was under investigation in Florida for illegal drug purchases.

When he initially lost his hearing, experts suspected Limbaugh suffered from autoimmune disorder, a disease in which the immune system mistakes cells of the inner ear for invaders and attacks them.

But last week, another potential cause revealed itself when Limbaugh announced he was addicted to painkillers -- reportedly including Vicodin (also known as hydrocodone), a sister drug known as Lorcet and OxyContin -- and would leave his show to spend a month in rehab. Limbaugh told his estimated 20 million listeners that he began taking the pills while recovering from back surgery.

In 1999, doctors at the House Ear Institute in Los Angeles reported 12 cases -- nine women and three men -- of patients who developed hearing loss after Vicodin addiction. Two years later, doctors at the institute and elsewhere reported they had linked Vicodin abuse to hearing loss in at least 48 patients, according to the Los Angeles Times.

In 2001, the institute successfully treated Limbaugh's hearing loss with cochlear implants after blaming his deafness on autoimmune disorder.

The institute did not respond to a request for comment.

Harris, the San Diego doctor, says he has treated two patients whose hearing loss seems to be connected to Vicodin addiction.

There's good news for patients who use the drug as prescribed, however. "I've only seen it in people who are really addicted and abusing Vicodin, taking way too many doses per day," Harris says.

Another ear specialist notes that no studies on Vicodin and hearing loss have appeared in several years.

"I don't have 100 people in my office who are all on Vicodin. For one doctor or a group of doctors to spot a pattern can be tricky," says Dr. Steven D. Rauch, associate professor of otology and laryngology at Harvard Medical School.

It's clear, though, that the workings of the inner ear are vulnerable to disruption, perhaps no surprise giving their remarkable complexity. Numerous systems "regulate the inner-ear milieu," Rauch says. "They regulate the production of two different flavors of inner ear fluid, the constitution of fluids and [their] recycling, the nerves, and the circulation of oxygen that enters and leaves the ear."

In essence, "everything has got to be dialed in perfectly for the ear to work," Rauch says. "If a drug gets in there and it blocks or messes up any of these regulatory systems, the ear can fail. That can affect hearing or balance or both."

More information

For more about painkiller abuse, visit the U.S. Department of Health and Human Services. Learn more about hearing loss from hear-it.org.

SOURCES: Jeffrey Harris, M.D., Ph.D., professor and chief, otolaryngology, University of California, San Diego School of Medicine; Steven D. Rauch, M.D., associate professor, otology and laryngology, Harvard Medical School, Boston
Consumer News

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.